Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Feb 7, 2018, 2:49 PM CST for 13 counties in Minnesota; 14 counties in North Dakota. It took effect at Feb 7, 2018, 7:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2018, 2:49 PM CST (20:49 UTC)
- In effect from
- Feb 7, 2018, 7:00 PM CST
- Expired
- Feb 8, 2018, 10:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Grand Forks, ND
All 27 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442 WWUS43 KFGF 072049 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 249 PM CST Wed Feb 7 2018 MNZ001>009-013>017-022-023-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-081600- /O.NEW.KFGF.WC.Y.0017.180208T0100Z-180208T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin 249 PM CST Wed Feb 7 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Portions of north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 7 PM this evening to 10 AM CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
403 WWUS43 KFGF 080915 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 315 AM CST Thu Feb 8 2018 MNZ001>009-013>017-022-023-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-081600- /O.CON.KFGF.WC.Y.0017.000000T0000Z-180208T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin 315 AM CST Thu Feb 8 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Portions of north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 AM CST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
046 WWUS43 KFGF 081554 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 954 AM CST Thu Feb 8 2018 MNZ001>009-013>017-022-023-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-081700- /O.EXP.KFGF.WC.Y.0017.000000T0000Z-180208T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, Wolf Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin 954 AM CST Thu Feb 8 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Wind Chill values have improved and are warmer than criteria. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 7, 12:59 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 7, 12:59 PM CST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1259 PM CST Wed Feb 7 2018 .UPDATE... Issued at 1258 PM CST Wed Feb 7 2018 A clear sky was over the forecast area. clouds developing over northwest ND may brush the southeast zones this afternoon and evening. Generally lowered high temps in the northern Red River Valley and raised temps a tad in the southern valley for the afternoon. UPDATE Issued at 956 AM CST Wed Feb 7 2018 Tweaked winds for the day. Otherwise no other changes at this update. UPDATE Issued at 657 AM CST Wed Feb 7 2018 Extended the mention of clouds and very light snow in the far eastern FA for another hour or so. It is still clearing, but very slowly. && .SHORT TERM...(Today and tonight) Issued at 420 AM CST Wed Feb 7 2018 The main forecast impact in the short term will be the hazardous wind chills this morning and again tonight. There are still some chilly wind chill readings across the area, where portions of the area under a wind chill advisory. No changes planned to that at this point. There are some low clouds and light snow still lingering to the east of the Red River Valley. This area is slowly moving eastward and should be out of the FA sometime around sunrise. Did make some adjustments to keep higher pcpn chances through sunrise in the east. The day looks mainly sunny with fairly low wind speeds. May need another wind chill advisory tonight for areas along and north of the Interstate 94 corridor, but will let later shifts issue that if it is needed. .LONG TERM...(Thursday through Tuesday) Issued at 420 AM CST Wed Feb 7 2018 Confidence is growing in keeping snow chances confined within South Dakota out of the CWA early Thursday. This snow is driven by isentropic lift along a baroclinic zone draped across South Dakota and weak synoptic forcing aloft. Prior GEFS runs had indicated this chance of snow nudging into counties south of the I-94. Today's runs have come into agreement keeping snow within South Dakota aligning with deterministic solutions. Still, there still remains a small chance of light snow for southern counties Thursday evening. This is due to better synoptic forcing from the upper left entrance region of an exiting jet nearing an area of mid level frontogenesis over southern North Dakota. The limiting factor to this snow will be lower level dry air. Deterministic solutions show this layer to be rooted around the 850 mb layer. Should this dry layer moisten, light snow will be possible for counties mainly south of the I-94. Confidence in this snow for Thursday evening remains low with the current forecast leaning more towards a drier solution. Temperatures will remain on the cooler side with a reinforcing north wind and clouds keeping high temperatures in the single digits above zero. High pressure within another arctic air mass will be wedging its way into the region overnight Thursday into Friday allowing for cold low temperatures into the teens to twenties below zero Friday morning as clouds clear from north to south. The high pressure will stick around through Saturday into Sunday allowing for dry conditions. Sunday, deterministic guidance indicates an upper level jet max rounding the base of a trough moving into the Canadian Plains. Currently better divergence/lift is advertised to remain north of region where better chances for snow will remain. There is still room for change which could give northern counties some chance for light snow late Saturday into Sunday. Precipitation forecast confidence dwindles beyond Sunday. Signals that once offered a reprieve from cold temperatures early next week are starting to wash out. The large upper level ridge over the northeastern Pacific is still expected to break down some. This allows for some influence of zonal flow to make its way over the Northern Plains which will moderate temperatures away from well below normal. The current forecast still indicates a warming trend closer to seasonal norms, ie highs in the lower 20s and lows in the single digits above zero, however confidence in the temperature forecast is low due to a large spread in ensemble guidance and deterministic guidance continuing to rebuild the ridge/trough pattern we have become accustomed to. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1258 PM CST Wed Feb 7 2018 VFR conditions were across the area and VFR conditions are forecast for today and tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...Godon LONG TERM...CJ AVIATION...JH
Hazardous weather outlook, Feb 7, 3:33 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 333 AM CST Wed Feb 7 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-080945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 333 AM CST Wed Feb 7 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hazardous wind chills are expected for portions of the area through the early to mid morning hours today and again tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous wind chills are possible for portions of the area mainly during the overnight hours Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.